Heroin Overdose

Heroin addiction is causing many problems on the street nowadays, but the main concern is the risk of a heroin overdose. One in 25,000 people dies every year of a heroin overdose, mainly because the signs were not caught on time. In order to prevent serious side effects or even death, a heroin overdose must be addressed as soon as possible.

What Is Heroin?

Heroin is a recreational opioid street drug that is sold under various names. On the street, it is referred to as Black Tar, Big H, Hell Dust, Chiva, Junk, Negra, Horse, Thunder, or Smack. The substance can be sniffed/snorted, smoked, or injected. High-purity heroin is usually either smoked or snorted, but most usually snorted.

People would explain the heroin “high” as euphoria or a “rush,” followed shortly by a feeling that borders between sleep and wakefulness. Other symptoms include drowsiness, constricted pupils, feeling flushed, and a sensation that makes your entire body feel “heavy.” Because of its power, heroin also leads to a variety of withdrawal symptoms.

The drug itself is made from morphine, which is a substance that occurs naturally in the poppy plant. The drug is often used in the medicinal field, for pain management, in drugs such as OxyContin and Vicodin. Very often, individuals that can no longer obtain these narcotics will turn to drugs such as heroin as a replacement, developing a serious addiction.

Recognizing a Heroin Overdose

Heroin is very often laced (or “cut”) with various powdery substances such as powdered milk or sugar. Both look similar to heroin in their consistency, which is why someone consuming the substance may not know precisely how much they took. They may consume more than their body can handle, which can lead to an overdose.

The symptoms of a heroin overdose may appear within the first 10 minutes of injecting, snorting, or smoking the heroin. This is why it is essential to take action as soon as possible. Call 911 if you notice these symptoms on yourself, or someone else:

  • Irregular breathing, shallow breath, or absence of breathing whatsoever
  • Heavy nausea and vomiting
  • Pupils are almost invisible
  • Skin appears bole, starting around the fingertips and the lips
  • Clammy and pale-looking skin
  • Weak pulse and very low blood pressure
  • Gurgling noises that sound like a snore, or choking sounds
  • Dry mouth and tongue discoloration
  • The body has gone limp
  • The person is beginning to lose consciousness or has already fainted

Someone who underwent trauma at some point in life or is battling with PTSD has a higher chance of suffering from a heroin overdose. Also, those with a low heroin tolerance (first goers or someone who quit and picked up again) may be very likely to OD. It is crucial to know the signs so that you may know when to get help.

It is also very important to learn how to make a difference between a high and an overdose. For example, a person who is just high would seem sleepy, but still conscious and able to respond. Someone who overdosed would be unable to respond and would drift out of consciousness.

A phone call made at the right moment can save someone’s life. Many people refrain from calling the ambulance once the signs of an overdose set in. However, left untreated, these symptoms can lead to the death of the person who took the drug. This is why it is important to take action right away.

Finding Treatment For An Overdose

When you or someone close to you has suffered from a heroin overdose, you must find treatment as soon as possible. The first step of treatment should be medical detox, where to purpose is to remove as much substance from the body in as safe a manner as possible.

Antidote medicine such as Naloxone will be given in order to counter the effect of the opiate. The amount or type of medicine given will be established based on the type of heroin. For instance, simple white powder heroin and black tar heroin may be treated slightly differently due to their concentration.

After providing emergency treatment, behavioral treatment may be given as well. Unless the heroin overdose was not willful, the person who OD’d likely has an addiction. In this case, there is a very good chance they will reach out to try and obtain heroin again. Symptomatology needs to be treated, but the urges and the cravings must also be controlled. In order to find long-term recovery from heroin, action is needed consistenly. 

Long-Term Recovery for Heroin Addicts

Heroin addiction will need more help post-detox as compared to other recreational drugs. An average of 72-88% of heroin abusers have a chance of relapsing within the first three years after getting sober. Most of those people relapse within the first few weeks of getting clean.

Heroin addiction and overdosing have a series of long-term side effects that people need to be aware of. A patient may suffer from a lack of coordination, a decline in sexual performance, a sensation of constantly feeling weak and sedated, and an inability to concentrate. These sensations can linger long after the heroin has physically exited the system.

This is why long-term treatment is necessary. After undergoing medical detox, the behavioral aspects of heroin addiction need to be controlled as well. The cravings must be brought under control using inpatient or outpatient treatment, considering the needs of each patient. Group and individual therapy might also help people cope with their addiction.

Getting Help From Us

At Real Deal Therapy and Wellness, we have all the means necessary to ensure a smooth recovery from a heroin overdose. The center will address not only the long-term effects of the heroin overdose but also the addiction that led to the overdose in the first place.

To get sober and recover your life after a heroin overdose, professional treatment is necessary. The medical team at Real Deal will ensure that you stay clean, preventing further administration of the drug. Behavioral therapy will also be applied, in order to reduce and control the cravings. At Real Deal, we can help prevent a relapse.

Left untreated, a heroin overdose may have long-term repercussions. This is why it is important to recognize the signs right away and get help. If you or someone close to you have suffered from a heroin overdose, get medical attention right away, and then set up a long-term course of treatment with Real Deal Therapy & Wellness!

Visit Us Anytime.

1251 S. Sherman Suite 108

Richardson, TX 75081

CallMessage